Vol. 104, No. 1, 1983

Download this article
Download this article. For screen
For printing
Recent Issues
Vol. 329: 1  2
Vol. 328: 1  2
Vol. 327: 1  2
Vol. 326: 1  2
Vol. 325: 1  2
Vol. 324: 1  2
Vol. 323: 1  2
Vol. 322: 1  2
Online Archive
Volume:
Issue:
     
The Journal
About the journal
Ethics and policies
Peer-review process
 
Submission guidelines
Submission form
Editorial board
Officers
 
Subscriptions
 
ISSN: 1945-5844 (e-only)
ISSN: 0030-8730 (print)
 
Special Issues
Author index
To appear
 
Other MSP journals
Lopsided sets and orthant-intersection by convex sets

James F. Lawrence

Vol. 104 (1983), No. 1, 155–173
Abstract

Given a subset L of the 2d closed orthants in d-dimensional Euclidean space, is there a convex set K which intersects those closed orthants in L, while missing those not in L? A strong combinatorial condition on L, which is necessary for the existence of such a convex set, is exhibited. This condition is studied and its close connections with the theory of oriented matroids are examined. The sets L satisfying this condition—the “lopsided” sets—have a rich combinatorial structure which can be exploited in the study of convex sets and systems of linear inequalities.

Mathematical Subject Classification 2000
Primary: 52A20
Secondary: 05B30
Milestones
Received: 19 September 1981
Published: 1 January 1983
Authors
James F. Lawrence
Department of Mathematical Sciences
George Mason University
Fairfax VA 22030
United States
http://math.gmu.edu/~lawrence/